Kansas, 2020

Hail and Damaging Winds in Kansas, June 27 to 28, 2020

June 27 to 28, 2020 · NWS GLD · 6 events in 4 counties and zones

Storms formed in eastern Colorado organizing into a line as they neared the Kansas border with isolated storms forming to the south of Cheyenne County in Colorado as well as Greeley and Wichita counties in Kansas. The line of storms produced thunderstorm wind gusts up to 64 mph and quarter sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Storms formed in eastern Colorado organizing into a line as they neared the Kansas border with isolated storms forming to the south of Cheyenne County in Colorado as well as Greeley and Wichita counties in Kansas. The line of storms produced thunderstorm wind gusts up to 64 mph and quarter sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 27, 4:40 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 27, 4:40 PM MST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
540 PM MDT Sat Jun 27 2020

.SHORT TERM...(This evening through Sunday)
Issued at 1231 PM MDT Sat Jun 27 2020

18 UTC Water Vapor Imagery and RAP analysis indicate broad
westerly flow aloft over the area,with short wave trough
approaching northeastern Colorado per satellite imagery. At the
surface, seeing two areas of cumulus developing, one along trough
axis from Wray to Limon and another along a convergent area
between Burlington and St. Francis.

Main forecast concern will center around severe thunderstorm
potential late this afternoon tonight.

Expect thunderstorms to develop along trough in eastern Colorado
by 22 UTC, although secondary area of cumulus to the east of the
Colorado state line makes me think there may be 2 areas of initial
development, especially as this area is supported by persistent
forced ascent due to WAA. Despite the possibility of an isolated
cell or two in Kansas, still think forecast will play out similar
to yesterday. Storms will form along trough axis, and with high
bases and strong DCAPE will quickly form strong cold pool/gust
front. With the orientation of 0-3km wind shear, seems like a
favorable environment for MCS to develop and remain in balance
with cold pool for several hours. With potential organization into
a linear mode and strong DCAPE think wind gusts up to 70 mph
primary threat, although if isolated storms develop further east
ahead of the line hail may become more of a threat.

Storms should move across the area fairly quickly with any MCS out
of the area by 06 UTC. On Sunday very warm and dry conditions
expected. Heating may be enough to overcome any capping and with
weak dryline developing would not be out of the question to see an
isolated storm. Signal right now looks fairly weak however and
think continued dry forecast is in order.

.LONG TERM...(Monday through Saturday)
Issued at 119 PM MDT Sat Jun 27 2020

The extended starts with troughing over the western US, ridging over
the Southeastern and GREAT Lakes regions, and troughing over the New
England States. This upper level pattern will produce southwest flow
aloft over the Tri-States area and aid in dry and hot (highs are
expected to reach at or above 100) conditions through Tuesday
afternoon. Add in relative humidity values of 10 to 15 percent will
result in possible fire weather conditions.

Tuesday afternoon, the models are showing a cold front moving
through the region and producing a chance of thunderstorms during
the afternoon and evening hours, mainly the the northwestern part of
the Tri-State region.

For the rest of the week, temperatures will be in the above normal
range of the middle 90s and an upper-level ridge will build over the
High Plains and influence the area. The However, disturbances
traveling within the upper-level flow may result in afternoon
thunderstorms each day.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 540 PM MDT Sat Jun 27 2020

Adverse aviation conditions associated with thunderstorms are
possible at both terminals late this afternoon and evening, mainly
in the 00-06Z time frame. Otherwise, VFR conditions will prevail.
South winds at ~15 knots gusting to 25 knots will persist through
sunset. Winds are anticipated to become light/variable late this
evening. Note -- gusty/erratic winds (possibly gusting to 45-55
knots) will be possible invof any thunderstorms at both terminals
this evening (00-06Z).

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JRM
LONG TERM...BW
AVIATION...VINCENT
Hazardous weather outlook, Jun 27, 6:29 PM MST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
729 PM MDT Sat Jun 27 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-290130-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
729 PM MDT Sat Jun 27 2020 /829 PM CDT Sat Jun 27 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THROUGH TONIGHT...

A Severe Thunderstorm Watch is in effect until 2 AM MDT for
Northwest Kansas and Southwest Nebraska. Damaging winds up to 70 mph
are anticipated to be the primary hazard. A few instances of quarter
to golf ball size hail are possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Elevated to near critical fire weather conditions are expected
Sunday, Monday, and Tuesday afternoons across East Central Colorado
into parts of Northwest Kansas.

Severe thunderstorms are possible across the majority of the Tri-
State area during the afternoon and evening hours on Tuesday
June 30.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via social media or
telephone.

Vincent

In the hours before

Special weather statement, Jun 27, 5:35 PM MST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
635 PM MDT Sat Jun 27 2020

COZ090-091-280100-
Kit Carson County CO-Yuma County CO-
635 PM MDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL YUMA AND NORTH
CENTRAL KIT CARSON COUNTIES UNTIL 700 PM MDT...

At 635 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles east of Cope, or 19 miles west of Bonny Reservoir, moving east
at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kirk.

LAT...LON 3954 10264 3965 10264 3977 10231 3949 10228
TIME...MOT...LOC 0035Z 266DEG 15KT 3962 10253

AW
Special weather statement, Jun 27, 5:51 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
651 PM MDT Sat Jun 27 2020

COZ092-280115-
Cheyenne County CO-
651 PM MDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 715 PM MDT...

At 651 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Kit Carson to 6 miles
northeast of Eads. Movement was northeast at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Kit Carson.

This includes Highway 385 between mile markers 136 and 139.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3893 10272 3863 10227 3861 10230 3862 10292
TIME...MOT...LOC 0051Z 226DEG 18KT 3862 10280 3853 10266

AW
Special weather statement, Jun 27, 5:56 PM MST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
656 PM MDT Sat Jun 27 2020

COZ090-280130-
Yuma County CO-
656 PM MDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY UNTIL
730 PM MDT...

At 656 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 20 miles west of St. Francis to near Bonny
Reservoir. Movement was northeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Bonny Reservoir, Hale and Idalia.

This includes Highway 385 between mile markers 208 and 210, and
between mile markers 212 and 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3990 10205 3962 10205 3957 10229 3977 10231
TIME...MOT...LOC 0056Z 236DEG 14KT 3975 10219 3964 10215

AW
Special weather statement, Jun 27, 6:15 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Goodland KS
715 PM MDT Sat Jun 27 2020

COZ090-091-KSZ001-013-280145-
Kit Carson County CO-Yuma County CO-Sherman KS-Cheyenne KS-
715 PM MDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHEASTERN KIT CARSON COUNTY IN EAST
CENTRAL COLORADO...SOUTHWESTERN CHEYENNE AND NORTHWESTERN SHERMAN
COUNTIES IN NORTHWESTERN KANSAS UNTIL 745 PM MDT/845 PM CDT/...

At 715 PM MDT/815 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles southwest of St.
Francis to 21 miles north of Ruleton to 10 miles east of Bonny
Reservoir to 10 miles north of Kanorado. Movement was east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Hale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3975 10174 3965 10163 3956 10167 3945 10184
      3946 10224 3956 10217 3963 10214 3975 10211
TIME...MOT...LOC 0115Z 267DEG 29KT 3969 10199 3964 10195 3956 10198
3947 10210

AW
Local storm report, Jun 27, 6:26 PM MST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
726 PM MDT SAT JUN 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     TSTM WND GST     2 SSW FIRSTVIEW         38.80N 102.55W
06/27/2020  M55 MPH          CHEYENNE           CO   MESONET

            OBSERVED VIA CWOP KCOCHEYE8. FOUND VIA
            WEATHER UNDERGROUND.

&&

KMK
Special weather statement, Jun 27, 6:29 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
729 PM MDT Sat Jun 27 2020

COZ092-280145-
Cheyenne County CO-
729 PM MDT Sat Jun 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE COUNTY IN EAST
CENTRAL COLORADO UNTIL 745 PM MDT...

At 729 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles south of Bethune to 3 miles east of
Cheyenne Wells to 19 miles west of Weskan to 17 miles north of
Sheridan Lake. Movement was east at 40 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Cheyenne Wells, Firstview and Arapahoe.

This includes Highway 385 between mile markers 143 and 168.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3895 10255 3905 10219 3905 10214 3891 10207
      3884 10208 3874 10221 3869 10253
TIME...MOT...LOC 0129Z 247DEG 35KT 3899 10238 3884 10230 3876 10231
3871 10236

AW

The radar

The Goodland radar (KGLD), 26 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Sherman

When
June 27, 7:00 PM MST
Where
Sherman County, 9.37 mi NNE of Kanorado Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.517, -101.930

Thunderstorm Wind, Sherman

When
June 27, 7:30 PM MST
Where
Sherman County, 1.6 mi W of Edson
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.330, -101.580

Thunderstorm Wind, Thomas

When
June 27, 8:48 PM CST
Where
Thomas County, 5.33 mi N of Brewster
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.447, -101.371

Trained spotter reported estimated 60 mph wind gusts at the location.

Hail, Logan

When
June 27, 9:27 PM CST
Where
Logan County, 0.88 mi W of Oakley
Measured
0.75 in hail
Reported by
Public
Coordinates
39.130, -100.866

Dime to penny size hail fell at the location.

Thunderstorm Wind, Rawlins

When
June 27, 9:45 PM CST
Where
Rawlins County, 7.59 mi WNW of Herndon
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
39.960, -100.900

Thunderstorm Wind, Logan

When
June 28, 1:02 AM CST
Where
Logan County, 0.69 mi S of Oakley Muni Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
39.110, -100.820

There was also a temperature increase to 81 degrees as the storm passed over.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898412, 898413, 898414, 899128, 898415, 898416.